Alabama, 2023Hail and Damaging Winds in Alabama, September 6, 2023
September 6, 2023 · NWS HUN · 7 events in 4 counties and zones
Scattered thunderstorms developed along and ahead of a cold front during the late afternoon into the mid evening hours. A few of these became strong to severe, with damaging wind and isolated hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along and ahead of a cold front during the late afternoon into the mid evening hours. A few of these became strong to severe, with damaging wind and isolated hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 6, 5:45 PM CST, 15 minutes earlier.
Area forecast discussion, Sep 6, 5:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
645 PM CDT Wed Sep 6 2023
...New AVIATION...
.NEAR TERM...
(Tonight)with
Issued at 258 PM CDT Wed Sep 6 2023
A cold front will continue to progress southeast from western and
middle Tennessee toward the Tennessee Valley region of northern
Alabama. Ahead of the cold front we've destabilized with MLCAPE
values of 1000-2000 J/kg per the latest SPC mesoanalysis page and
surface observations showing temperatures in the mid to upper 80s.
This should be more than sufficient (combined with the forcing
from the front -- and 20-30 kts of bulk shear) to generate
clusters of strong to severe thunderstorms from the late afternoon
through the evening hours as the front pushes in. The main focus
of convection appears to be along the front itself as seen by the
agitated Cu field across northwest Mississippi and western
Tennessee. Expect convection along the front to gradually
intensify here in the next 1.0 to 1.5 hours as it approaches
northwest Alabama -- before moving across the area during the 22z
to 03z timeframe. The main threat with these storms will be
damaging straight-line winds, with hail up to the size of a
quarter being a lower confidence impact with the strongest
activity. Convection will gradually wane as the front sages to the
southeast and drier air filters in. Patchy fog may become an
issue late tonight into early Thursday morning as cloud cover
dissipates, but confidence was too low to mention this at this
time.
&&
.SHORT TERM...
(Thursday through Saturday)
Issued at 258 PM CDT Wed Sep 6 2023
In wake of the cold front that will pass through the region
tonight, a cooler, drier air mass will move in by Thursday
morning as seen in our dewpoints which will fall from the low/mid
70s into the upper 50s/lower 60s. A secondary shortwave will push
through the region, but given the lack of moisture only some
passing cloud cover will accompany this as the atmosphere will be
too moisture starved to generate any showers/storms. We'll really
notice it in the temperatures, however, as highs will peak in the
lower 80s on Thursday and the low to mid 80s Friday and Saturday.
There will plenty of sunshine to enjoy, especially Friday and
Saturday -- so overall some really nice early autumn weather for
the 2nd full weekend in December.
&&
.LONG TERM...
(Saturday night through Wednesday)
Issued at 258 PM CDT Wed Sep 6 2023
The mid/upper-level trough of low pressure over the Southern
Appalachians will shift to the east off the Carolinas as high
pressure attempts to build back into the are and we re-enter a
period of zonal flow aloft early next week. expect plenty of
sunshine both Sunday and Monday as highs will once again climb
into the mid to upper 80s, with a continued comfortable air mass
(RH values between 40-50%). Cloud cover will begin to increase
Tuesday into Wednesday as an upper-trough over the Great Lakes
will pivot into the Northeast. This feature will drag a cold front
toward the Tennessee Valley, potentially giving us our next shot
at rainfall sometime mid to late week. Have included low chances
for showers and storms both Tuesday and Wednesday afternoon per
the NBM, but these values will likely be focus more along when the
front will actually make it into the region. Confidence in timing
is still quite low 7 days out and have maintained the NBM for now.
&&
.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Wed Sep 6 2023
Showers and thunderstorms will likely impact both terminals over
the next couple of hours this evening, with higher confidence over
KMSL. For that reason, have kept a TEMPO group for thunderstorms
from 00-03z at MSL, and VCTS at HSV where confidence is a little
lower. Reductions to MVFR/IFR conditions will be possible during
these thunderstorms, but should remain brief through the evening
hours. Otherwise, VFR conditions will return overnight and are
expected through the remainder of the TAF period with light
northwesterly winds and clearing skies.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...25
In the hours before
Special weather statement, Sep 6, 4:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
535 PM CDT Wed Sep 6 2023
ALZ001-002-062315-
Lauderdale AL-Colbert AL-
535 PM CDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of northwestern
Lauderdale and western Colbert Counties through 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen, or 10 miles southeast of Corinth, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Waterloo, Malone, Mynot, Mt Hester, Margerum, Allsboro,
Maud, Riverton, and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8796 3460 8799 3463 8813 3489 8810
3492 8816 3500 8820
TIME...MOT...LOC 2235Z 274DEG 28KT 3482 8841
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
70/DDSpecial weather statement, Sep 6, 5:04 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
604 PM CDT Wed Sep 6 2023
ALZ002-003-062345-
Franklin AL-Colbert AL-
604 PM CDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of southwestern Colbert
and northeastern Franklin Counties through 645 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving southeast at 50 mph.
HAZARD...Wind gusts of 40 to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russellville, Littleville, Belgreen, Malone, Posey Loop, Pogo, Mt
Hester, Cedar Creek Reservoir, Srygley Church, and New Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3479 8811 3461 8761 3435 8777 3456 8815
TIME...MOT...LOC 2304Z 296DEG 43KT 3467 8813
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
70/DDSpecial weather statement, Sep 6, 5:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
643 PM CDT Wed Sep 6 2023
ALZ002>004-070030-
Lawrence AL-Franklin AL-Colbert AL-
643 PM CDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of south central
Colbert, eastern Franklin and southwestern Lawrence Counties through
730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving southeast at 30 mph.
HAZARD...Wind gusts of 40 to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russellville, Moulton, Littleville, Newburg, Mt Hope, Crooked Oak, La
Grange, Tharptown, Isbell, and Rockwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3465 8778 3452 8727 3430 8738 3430 8754
3448 8784
TIME...MOT...LOC 2342Z 292DEG 27KT 3454 8776
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26Special weather statement, Sep 6, 5:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
658 PM CDT Wed Sep 6 2023
ALZ003-004-070030-
Lawrence AL-Franklin AL-
658 PM CDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of southeastern
Franklin and southwestern Lawrence Counties through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, or 9 miles north of Haleyville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phil Campbell and western Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3441 8771 3435 8735 3430 8738 3431 8768
3431 8773
TIME...MOT...LOC 2358Z 292DEG 17KT 3436 8767
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
26Thunderstorm Wind, Colbert
- When
- September 6, 6:00 PM CST
- Where
- Colbert County, 1.71 mi W of Old Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -87.550
A pole and tornado siren were knocked down near the La Grange Volunteer Fire Department. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- September 6, 6:00 PM CST
- Where
- Morgan County, 0.9 mi NE of Danville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.430, -87.110
A large portion of a tree was snapped at the 700 block of CR 30. Time estimated by radar.
Thunderstorm Wind, Lawrence
- When
- September 6, 7:27 PM CST
- Where
- Lawrence County, 2.28 mi W of Speake
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -87.110
Thunderstorm Wind, Morgan
- When
- September 6, 7:27 PM CST
- Where
- Morgan County, 0.57 mi E of Danville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -87.110
Roof damage of a house reported on Highway 36 at CR 30.
Hail, Madison
- When
- September 6, 7:37 PM CST
- Where
- Madison County, 1.72 mi NE of Huntsville
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.748, -86.599
Nickel sized hail was reported at the WAFF TV studios.
Hail, Madison
- When
- September 6, 7:40 PM CST
- Where
- Madison County, 1.49 mi NNW of Oakwood College
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.770, -86.640
One inch diameter hail was reported.
Hail, Madison
- When
- September 6, 7:43 PM CST
- Where
- Madison County, 1.7 mi W of Huntsville Mills Arp
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.750, -86.580
One inch diameter hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 10, 202312 deaths · 34 events
- Heat in Arizona, September 6, 20231 death · 1 event
- Rip Current in Maryland, September 6, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, September 6, 2023$125,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, September 6, 2023$114,000 · 1 in hail · 14 events
- Damaging Winds in Virginia, September 6, 2023$29,000 · 52 kt wind · 4 events
- Excessive Heat in Texas, September 6 to 7, 202321 events
- Hail and Damaging Winds in Arkansas, September 6 to 8, 20231 in hail · 19 events
- Excessive Heat in Louisiana, September 6 to 7, 202317 events
- Damaging Wind in Arkansas, September 6, 2023$15,000 · 55 kt wind · 1 event
- Heat in Mississippi, September 6, 20237 events
- Flash Flood and Damaging Winds in Illinois, September 6, 202355 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140195, 1140196, 1140194, 1140197, 1140191, 1140192, 1140193.